Stevens-Johnson Syndrome (SJS) — along with its advanced cousin, toxic epidermal necrolysis (TENS) — is an extreme adverse drug reaction. It is brutal, painful and often fatal. It may also be the result of medical malpractice.
Patients with SJS or TENS may initially feel like they have a slight fever and the flu, but will quickly develop a host of other symptoms, including:
- A distinctive red rash that may have a “bullseye” appearance
- Blistered, peeling skin that sheds at a touch
- Blisters on their mouth and eyes
- Blisters inside their nose and genitals
- Swelling and the sensation that their skin is on fire
In essence, the SJS victim looks and feels as if he or she is suffering from an extreme chemical burn. In fact, patients generally have to be treated in a burn unit. When the blisters cover more than 30 percent of a victim’s body, the disorder is called TENS. Because a patient’s internal organs may be affected by the reaction the same way that his or her epidermal layer is affected, it can quickly result in sepsis and death without appropriate treatment.
It’s not known what triggers such an extreme allergic reaction, but there are over a hundred drugs that have been associated with SJS and TENS. These include antibiotics, anti-inflammatory drugs (like Advil) and epileptic medications. Almost any drug can trigger either reaction — although some known culprits now carry warning labels.
Despite their somewhat mysterious causes, both SJS and TENS can be the basis of a medical malpractice or wrongful death lawsuit under several circumstances. A doctor or hospital could be negligent if:
- A doctor prescribes medication to which the patient already has a known allergy.
- A patient is given the wrong medication by mistake and it results in SJS or TENS.
- The drug isn’t immediately stopped after the patient shows signs of an allergic reaction.
- SJS or TENS isn’t identified in a timely manner, and the chance to prevent the patient’s death is missed.
Bad things do sometimes just happen to people. However, sometimes they are also preventable with the right care. If a medical mistake led to your loved one’s death from SJS or TENS, you should explore your options for legal recourse.